Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Reduction of systems of linear equations in ordinal variables


Author: J. L. Hickman
Journal: Proc. Amer. Math. Soc. 60 (1976), 265-269
MSC: Primary 04A10
DOI: https://doi.org/10.1090/S0002-9939-1976-0419239-0
MathSciNet review: 0419239
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this note we are concerned with a general finite system \begin{equation}\tag {$S$} \sum \limits _{i = 0}^{n - 1} {{x_i}{\alpha _{ji}} = {\beta _j};\quad j < m,}\end{equation} of m linear equations in n variables, where the ${\alpha _{ji}}$ and the ${\beta _j}$ are positive ordinals, and the variables ${x_i}$ range over ordinals. In the particular case n = 1 we show that (S) can be reduced to a canonical form $({{\text {S}}^\ast })$ having solutions of a relatively simple type, and we use $({{\text {S}}^\ast })$ to obtain the solution-set of (S). In the general case we show that (S) can be reduced to a finite sequence of single-variable systems, and again obtain the solution-set of (S) in terms of the solution-sets of these simpler systems. We assume a knowledge of the elementary theory of ordinal arithmetic, such as may be found for example in [2].


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 04A10

Retrieve articles in all journals with MSC: 04A10


Additional Information

Article copyright: © Copyright 1976 American Mathematical Society